Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 22, NWS Goodland, KS

October 26, 201713 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Oct 26, 2017, 9:51 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 27, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2017, 9:51 PM CDT (02:51 UTC)
In effect from
Oct 27, 2017, 1:00 PM CDT
Expired
Oct 27, 2017, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS83 KGLD 270251
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
851 PM MDT Thu Oct 26 2017

...Critical fire weather conditions expected across the Tri-State
region Friday afternoon...

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280000-
/O.UPG.KGLD.FW.A.0020.171027T1800Z-171028T0000Z/
/O.NEW.KGLD.FW.W.0022.171027T1800Z-171028T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
851 PM MDT Thu Oct 26 2017 /951 PM CDT Thu Oct 26 2017/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM
MDT /7 PM CDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001...002...003...004...013...014...015...016...
027...028...029...041...042...079...080...081...252...253 AND
254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Friday. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fires that develop will exhibit extreme behavior
  and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not advised during the day Friday.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
494 
WWUS83 KGLD 271032
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
432 AM MDT Fri Oct 27 2017

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271800-
/O.CON.KGLD.FW.W.0022.171027T1800Z-171028T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
432 AM MDT Fri Oct 27 2017 /532 AM CDT Fri Oct 27 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...
013...014...015...016...027...028...029...041...042...079...080...
081...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not advised today. 

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
972 
WWUS83 KGLD 271643
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1043 AM MDT Fri Oct 27 2017

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280000-
/O.CON.KGLD.FW.W.0022.171027T1800Z-171028T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
1043 AM MDT Fri Oct 27 2017 /1143 AM CDT Fri Oct 27 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...004...013...014...015...016...027...028...
029...041...042...079...080...081...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not advised today.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
409 
WWUS83 KGLD 272351
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
551 PM MDT Fri Oct 27 2017

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280100-
/O.EXP.KGLD.FW.W.0022.000000T0000Z-171028T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
551 PM MDT Fri Oct 27 2017 /651 PM CDT Fri Oct 27 2017/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...004...013...014...015...016...027...028...029...
041...042...079...080...081...252...253 AND 254...

Winds will decrease to 10 mph or less and relative humidity 
values will rise for the remainder of this evening and tonight. 
As a result, the Red Flag Warning will expire at 6 PM MDT /7 PM 
CDT/.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 26, 8:05 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 26, 8:05 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
705 PM MDT Thu Oct 26 2017

.SHORT TERM...(This evening through Friday)
Issued at 209 PM MDT Thu Oct 26 2017

Currently, CAA is overtaking the Tri-State area after today's
FROPA. Temperatures will continue to drop throughout the rest of
today with lows tonight in the lower 20s. A Hard Freeze Warning is
in effect from 7Z to 14Z Friday.

Tonight, winds will ever so slightly relax around 15 to 20 mph
overnight and pick back up tomorrow afternoon with sustained NNW
winds 25 to 30 mph and gusts to 40 mph. This, in combination with
low dewpoints and RH values, gave enough confidence to issue a
Fire Weather Watch for the entire CWA 18z to 00z on Friday.

Expecting to issue a Red Flag Warning tonight, but left a Watch
in effect for the time being for latest guidance to come in to
determine the extent and impact of warning. Confidence is high for
the western CWA to hit critical fire weather thresholds, but the
eastern half is sitting at borderline RH criteria.

.LONG TERM...(Friday night through Thursday)
Issued at 112 PM MDT Thu Oct 26 2017

Dry conditions are expected Friday night through the majority of
the weekend as a trough continues to move east of the region and
northwest upper level flow continues over the CWA. One thing worth
mentioning is that on Friday night into Saturday morning, the CWA
will see very cold temperatures in the mid teens to low 20s. These
temperatures are below 28 degrees and warrant a hard freeze
statement, but with the region seeing below 28 degrees temperatures
Thursday night holding off on a statement at this time is the plan.

Sunday night through Tuesday afternoon the region will see chances
for precipitation due to another trough and cold front moving over
the CWA. The first wave will be Sunday night into Monday morning
along and north of Interstate 70. This period will bring a mix of
precipitation. Light rain and snow are more probably but there could
be chances for some freezing precipitation over some locations. The
second wave will be be overnight on Monday into Tuesday afternoon
primarily along and south of HWY 36. There could be some light snow
in the morning hours and then it will transition to rain in the
afternoon.

Tuesday night through Thursday will be dry as the trough starts to
move east of the region and fairly zonal upper level flow moves over
the CWA.

Temperatures are expected to transition a lot over the period.
Saturday will be in the 50s, then Sunday will increase into the 70s
before the next cold frontal passage. Come Monday, temperatures will
drop into the 40s and they will continue on Tuesday. Wednesday and
Thursday are expected to be in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 702 PM MDT Thu Oct 26 2017

VFR conditions will rule through the TAF period. Expect vreezy NNW
winds overnight in association with cold advection /pressure
rises/ across the region. Sustained winds may range from 15-25
knots with occasional gusts up to 35 knots overnight. Winds of
similar magnitude are expected through the remainder of the TAF
period on Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Hard Freeze Warning from 1 AM MDT /2 AM CDT/ to 8 AM MDT /9 AM
     CDT/ Friday for KSZ001>004-013>016-027>029-041-042.

     Fire Weather Watch Friday afternoon for KSZ001>004-013>016-
     027>029-041-042.

CO...Fire Weather Watch Friday afternoon for COZ252>254.

NE...Hard Freeze Warning from 1 AM MDT /2 AM CDT/ to 8 AM MDT /9 AM
     CDT/ Friday for NEZ079>081.

     Fire Weather Watch Friday afternoon for NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...CLT
AVIATION...VINCENT
Hazardous weather outlook, Oct 26, 3:45 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Thu Oct 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
245 PM MDT Thu Oct 26 2017 /345 PM CDT Thu Oct 26 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Northerly winds will become sustained at 30 to 35 mph in the wake of
a strong cold frontal passage this morning. Gusts up to 50 mph will
be possible from late this morning through the mid-afternoon hours.

A Hard Freeze Warning remains in effect for late tonight and Friday
morning for northwest Kansas and southwest Nebraska.

Wind Chill readings will drop to the teens and single digits above
zero later tonight as overnight lows will drop into the lower and
mid 20s. Northerly winds will remain up to 20 to 30 mph at times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A Hard Freeze Warning remains in effect for Friday morning for
northwest Kansas and southwest Nebraska.

Wind Chill readings will be the teens and single digits above zero
Friday morning with temperatures in the lower to mid 20s.

A Fire Weather Watch is in effect for Friday afternoon. Expecting to
issue a Red Flag Warning tonight, but left a Watch in effect for the
time being for latest guidance to come in to determine the extent
and impact of warning. Confidence is high for the western CWA to hit
critical fire weather thresholds, but the eastern half is sitting at
borderline RH criteria. Winds are expected to be NNW at 25 to 30 mph
with gusts up to 40 mph.

Wind Chill readings will be the teens and single digits above zero
again Friday night into Saturday morning with temperatures in the
teens. Winds will be much lighter than tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.